Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 64, NWS Wilmington, NC

May 25, 2003Bladen County, North Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at May 25, 2003, 4:07 PM EDT for Bladen County, North Carolina. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 25, 2003, 4:07 PM EDT (20:07 UTC)
Expired
May 25, 2003, 5:00 PM EDT
In force
53 min
Issued by
NWS Wilmington, NC
Area
Counties, with a storm outline in the text

County Bladen County, NC

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 8.1 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2003-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2003-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
902 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KILM 252007
SVRILM
NCC017-252100-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
407 PM EDT SUN MAY 25 2003

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  BLADEN COUNTY IN SOUTHEAST NORTH CAROLINA

* UNTIL 500 PM EDT

* AT 403 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS OVER
  COUNCIL...OR ABOUT 13 MILES NORTHEAST OF WHITEVILLE...MOVING EAST
  AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   KELLY AROUND 435 PM
   EAST ARCADIA AROUND 435 PM

FUNNEL CLOUDS ARE POSSIBLE WITH THIS STORM. 

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...HEAVY RAIN AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK
THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN WILMINGTON NC.

LAT...LON 3457 7828 3452 7827 3449 7822 3444 7822
          3437 7831 3438 7845 3444 7860 3451 7861

$$

JAQ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 3:12 PM EDT, 55 minutes earlier.

Area forecast discussion, May 25, 3:12 PM EDT, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
312 PM EDT SUN MAY 25 2003

SEA BREEZE FRONT AND SFC TROF INLAND HAVE BEEN PRIMARY FOCUS FOR
SCATTERED CONVECTION THIS AFTN. EXPECT THINGS TO QUIETEN DOWN AFTER
SUNSET BUT WILL HANG ON TO LOW POPS OVERNIGHT AS WEAKENING 500 MB
VORT MAX LIFTS ACROSS THE CWA. EXPECT SIMILAR COVERAGE MON AS THE
SFC TROF MOVES VERY LITTLE AND WE REMAIN IN UNSTABLE AIRMASS. PER
SPC SWODY2...THE ENTIRE CWA FALLS UNDER SLIGHT RISK MON WITH
WINDS/HAIL MAIN THREATS. WILL CONTINUE CHANCE POPS THROUGH TUE
EVE...THEN REMOVE TUE NIGHT AS THE UPPER LOW DROPS SOUTH AND KICKS
THE SFC TROF/LOW NE. SHARP S/WV DIGGING SE WILL CROSS WED WILL
WARRANT ONLY A SLIGHT CHANCE POP AS SFC WINDS WNW AND LOW-LEVEL
CONVERGENCE LACKING. THU-FRI CHANCE POPS BASED ON APPROACH OF SFC
FRONT WHICH MAY ACTUALLY MOVE OFF THE COAST BY FRI. FOR NOW WILL
CARRY 30 POPS BOTH DAYS.

MARINE: SW WINDS INTO WED AFTN...THEN BECOMING WNW AS SFC LOW/TROF
MOVE OFF THE COAST. WILL INCREASE WINDS IN RESPONSE TO TIGHTENING
GRAD AND CROSSING S/WV WED AFTN BUT KEEP BELOW SCA. BACK TO SW
BRIEFLY THU...THEN S/WV WILL PUSH SFC TROF TO THE COAST FRI AND
WINDS BECOME W. SEAS IN 3-4 FT RANGE THROUGH THE WEEK.

FCSTID =  33
PRELIMINARY NUMBERS...
ILM   67  83  67  80  /  30  50  50  30
LBT   64  83  64  81  /  40  50  50  30
FLO   65  84  65  82  /  40  50  50  30
MYR   68  80  68  77  /  30  50  50  30

.ILM...
.NC...NONE.
.SC...NONE.

CRM/JAQ
Hazardous weather outlook, May 25, 11:07 AM EDT, 5 hours before
NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-251700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
1107 AM EDT SUN MAY 25 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NORTH CAROLINA
AND NORTHEASTERN SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON AND CONTINUE INTO THIS EVENING. WITH A WARM AND UNSTABLE
AIRMASS IN PLACE...THERE IS A SLIGHT RISK THAT SOME OF THESE
THUNDERSTORMS MAY BECOME SEVERE...CAPABLE OF PRODUCING LARGE HAIL
AND DAMAGING WINDS. THUNDERSTORMS MAY ALSO BE ACCOMPANIED BY
FREQUENT LIGHTNING STRIKES AND HEAVY RAINFALL.

THERE IS A MODERATE RIP CURRENT RISK ALONG ALL EAST FACING BEACHES
TODAY.

A RIVER FLOOD WARNING IS IN EFFECT FOR THE GREAT PEE DEE AT PEE DEE
WHERE MODERATE FLOODING IS FORECAST...AND FOR THE CAPE FEAR AT
ELIZABETHTOWN WHERE MINOR FLOODING IS FORECAST. SEE THE LATEST FLOOD
STATEMENT ISSUED BY THIS OFFICE FOR ADDITIONAL INFORMATION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS MONDAY AFTERNOON
INTO MONDAY NIGHT. SOME OF THE STORMS COULD PRODUCE STRONG GUSTY
WINDS...DANGEROUS CLOUD-TO-GROUND LIGHTNING...AND HEAVY RAINFALL.

.SPOTTER CALL TO ACTION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND THIS
EVENING.

JAQ

In the hours before

Special weather statement, May 25, 10:49 AM EDT, 5 hours 18 minutes before
NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-252100-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
1049 AM EDT SUN MAY 25 2003

...SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH THIS EVENING...

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON AND CONTINUE INTO THIS EVENING ACROSS SOUTHEAST NORTH
CAROLINA AND NORTHEAST SOUTH CAROLINA. WITH A WARM AND UNSTABLE
AIRMASS IN PLACE...THERE IS A SLIGHT RISK THAT SOME OF THESE
THUNDERSTORMS MAY BECOME SEVERE...CAPABLE OF PRODUCING LARGE HAIL
AND DAMAGING WINDS. THUNDERSTORMS MAY ALSO BE ACCOMPANIED BY
FREQUENT LIGHTNING STRIKES AND HEAVY RAINFALL.

ANYONE WITH OUTDOOR PLANS THIS AFTERNOON AND THIS EVENING SHOULD
KEEP AN EYE TO THE SKY AND BE PREPARED TO SEEK SHELTER IF
THREATENING WEATHER APPROACHES OR IF A WARNING IS ISSUED.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. ADDITIONAL WEATHER INFORMATION IS AVAILABLE ON
OUR WEB SITE AT HTTP://WWW.ERH.NOAA.GOV/ILM

JAQ
Special weather statement, May 25, 1:14 PM EDT, 2 hours 53 minutes before
SCZ017-251800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
114 PM EDT SUN MAY 25 2003

...STRONG THUNDERSTORM OVER EASTERN MARLBORO COUNTY...

AT 113 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
STRONG THUNDERSTORM NEAR BLENHEIM...OR 9 MILES SOUTH OF
BENNETTSVILLE....MOVING EAST AT 20 MPH. OTHER CITIES IN THE PATH OF
THIS STORM INCLUDE CLIO AND DUNBAR.

THIS STORM CONTAINS FREQUENT CLOUD-TO-GROUND LIGHTNING STRIKES AND
IS LIKELY PRODUCING SMALL HAIL AND WIND GUSTS UP TO 30 MPH.

RADAR IS ALSO INDICATING HEAVY RAINFALL WITH THIS THUNDERSTORM...
WITH RAIN RATES IN EXCESS OF ONE HALF INCH PER HOUR. THIS MUCH RAIN
WILL CAUSE PONDING OF WATER ON ROADWAYS AND MAY LEAD TO FLOODING OF
LOW LYING AND POOR DRAINAGE AREAS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK
THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN WILMINGTON NC.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

JAQ
Local storm report, May 25, 2:27 PM EDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
0227 PM EDT SUN MAY 25 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0125 PM    2 NW FAIRMONT             NC   0.75 IN HAIL
05/25/03   ROBESON

43
Local storm report, May 25, 2:27 PM EDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED TIME OF EVENT
NATIONAL WEATHER SERVICE WILMINGTON NC
0227 PM EDT SUN MAY 25 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0225 PM    2 NW FAIRMONT             NC   0.75 IN HAIL
05/25/03   ROBESON

43/JAQ

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 1:36 PM EDTSevere Thunderstorm WarningILMRobeson54 min
May 25, 2:34 PM EDTSevere Thunderstorm WarningILMRobeson41 min
May 25, 2:44 PM EDTSevere Thunderstorm WarningILMBladen61 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.